Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 113, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 13, 2003, 5:11 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 13, 2003, 6:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS52 KILM 132111 SVRILM NCC017-155-132215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 615 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL ABOUT 3 MILES EAST OF LUMBERTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHS AROUND 515 PM TOLARSVILLE AROUND 520 PM TAR HEEL AROUND 525 PM WHITE OAK AROUND 530 PM AMMON AROUND 540 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3465 7909 3450 7897 3479 7799 3523 7838 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:00 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 3:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT SUN JUL 13 2003 PUBLIC: CONVECTION ALL AROUND THIS AFTERNOON...BUT EXPECTING THINGS TO FEEL IN LATE AFTERNOON INTO TONIGHT AS SHORTWAVE LIFTS NNE FROM SC. TROUGH TO W ALSO AIDING IN FOCUSING MOISTURE THIS AFTERNOON. E COAST TROUGH WILL PERSIST INTO TUE AND THEN LIFT TO N OF THE AREA. MORE OF THE SAME AS SERIES OF SHORTWAVES ROUND THE BASE OF THE TROUGH. TWO MAJOR SHORTWAVES IDENTIFIED BY MODELS COMING UP THE COAST...FIRST ONE PASSING BY THE AREA TONIGHT...THEN MON AFTN. WENT WITH MENTION OF HEAVY RAIN TONIGHT AND ON MONDAY GIVEN PRECIPITABLE WATERS...GULF CONNECTION PER SATELLITE...AND HISTORY. ON TUE...TROUGH BEGINS TO LIFT OUT...BUT STILL MODELS BRINGING ONE LAST SHORTWAVE UP THE COAST. HELD POPS TO GOOD CHANCE AS DRIER AIR TRIES TO WORK ITS WAY INTO AREA BY AFTERNOON. PUBLIC (WED - SUN): GFS PROGS LONG WAVE OHIO RIVER VALLEY TROUGH WILL LIFT NE WED...WITH UPPER LEVEL FLOW TURNING NW AND DEEP MOISTURE CUT OFF ABOVE ABOUT 700 MB...FOR DIURNAL CHANCE POPS. OTHERWISE LITTLE CHANGE IN TEMPERATURE...SURFACE DEW POINT...OR LIGHT S-SW SURFACE WIND. MARINE: A TREMENDOUS AMOUNT OF SHOWERS AND THUNDERSTORMS ALL DAY SEAWARD FROM ABOUT 35 NM...BUT NOT MUCH ACROSS COASTAL WATERS. EXPECT COASTAL WATERS WILL BEGIN TO FILL IN NEXT FEW HOURS AS WELL. CURRENTLY S WIND 15 TO 20 KT AND SEAS OF 3 TO 4 FT. WILL CONTINUE TO MENTION HIGHER WIND AND SEAS IN NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND ON MON. WINDS AND SEAS BELOW ADVISORY CRITERIA. MARINE (WED - FRI): WITH BERMUDA RIDGING CONTINUING TOWARD GA... WINDS AND SEAS WILL CONTINUE WITH A SOUTHERLY COMPONENT BELOW ADVISORY CRITERIA. PRELIMINARY NUMBERS... ILM 074/086 073/086 7775 LBT 072/086 071/087 7775 FLO 071/086 071/088 7775 MYR 074/084 072/084 7775 .ILM... .NC...NONE. .SC...NONE. DIGIORGI
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 12 hours 11 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH PERIODS OF WIDESPREAD RAIN WILL AFFECT THE EASTERN CAROLINAS TODAY. RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE FROM SOME OF THE STRONGER THUNDERSTORMS. SUCH HEAVY RAINS COULD CAUSE PONDING OF ROADWAYS AND FLOODING OF LOW LYING AND POORLY DRAINED AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE BRUNSWICK COUNTY COAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KREITNER
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.